copaxone questions?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

mystery reader
Regular Member


Date Joined Jun 2007
Total Posts : 257
   Posted 6/21/2007 3:23 PM (GMT -6)   
I was approved for copaxone and should receive my first shipment next Tuesday. A nurse will be coming to my house for the first shot. I think I will have to use the automatic injector as I do not see how I can reach all of the areas without it.   Does anyone have any suggestions for avoiding injection site reactions?  I will injecting the shots myself.  Also has anyone experienced the flushing, shortness of breath, and heart palp's?  I live alone so I am a little nervous about this side effect.  Once again, thankg for any info/advice you can give me

Gretchen1
Forum Moderator


Date Joined Jan 2007
Total Posts : 3524
   Posted 6/21/2007 3:42 PM (GMT -6)   

Hey Mystery Reader,

Congratulations on starting a treatment.  Copaxone is a piece of cake.  I do not use the autoinjector.  It kind of freaked me out but lots here do use it with success.  I have no problem reaching injections sites.  I have almost no local reactions and only on occasion do I have the shortness of breath and it is very, very mild.  Copaxone is quite easy to manage.  Good luck and keep us posted.  I know you are nervous but you will do great.  I was nervous too and now it is just something I do everyday like brushing my teeth.

Love and prayers,

 


Gretchen
diagnosed: MS  July 2006
 
Life shrinks or expands in proportion to one's courage. 
Anais Nin
 


momofltlbrat
Regular Member


Date Joined Apr 2007
Total Posts : 164
   Posted 6/21/2007 4:19 PM (GMT -6)   

Hi Mystery Writer,

The autoinject makes it easy for me.  I take out 5 shots at a time so they are always room temperature.  I read they can unrefrigerated for 7 days.  I experimented because I got hives on my legs, and called shared solutions, they advised me to set the autoinject at 8 so it would go deeper, being overweight, this has solved the problem for me.  i was scared at first, but the nurse who taught me was very patient.  It is so easy to do with the autoject that my 11 and 15 year old girls do it for me most nights.

Good luck, let us know how you do.

Debbie


Sunnycitrus
Regular Member


Date Joined Apr 2007
Total Posts : 334
   Posted 6/21/2007 7:24 PM (GMT -6)   

Hi Mystery Reader,

 

Good for you for starting treatment. The nurse will train you in how to inject in all of the sites, both manually and with the autoject. There are some tricks that you can use to reach all those areas by yourself, whether you choose the autoject or manual method (I am an autoject girl, myself J). Have you received the Copaxone bag with the injection training dvd in it? If not, here is a link to the online version:

 

http://www.copaxone.com/supportservices/injectDemo.aspx#video

 

I totally understand and share your nervousness about the IPIRs (the chest pain/shortness of breath), however luckily only a small number of Copaxone users will actually have this happen with any severity. If you do have an IPIR while you are alone, you can call Shared Solutions (the people who support Copaxone) and a nurse will stay on the phone with you until it is over.

 

As far as injection site reactions go, I think there is a good deal of variation in how many/how severe these are, depending on the individual. You will be given tips to help lessen the reactions, such as heat, ice, and if you use the autoject, changing the depth setting. I did get some pretty good welts at one point, but nothing that was unmanageable. Now, (6 months into treatment) I do still have site reactions, but the severity has lessoned with time. The day after my shot, it just looks like I’ve been bitten by a mosquito at the injection site, and does not usually bother me with pain and/or itchiness.

 

Like Gretchen mentioned, I too have found that the injections have become a part of my routine. I both hope and believe that this will happen for you as well. Best of luck with your training, and please keep us posted and let us know if you have any questions.

 

Sunny


littlechina
Regular Member


Date Joined Jan 2007
Total Posts : 97
   Posted 6/22/2007 9:30 PM (GMT -6)   
I am the biggest baby in the world. I always cried when I had to get a shot. Then someone tells me I have to get a shot every day!?! And I have to do it myself?!? No. No freakin' way I'm thinking. Panic attack setting in....

But that was all for nothing! This Copaxone thing really is a piece of cake. It took me a few weeks of experimenting to get the formula down for me, but once I did it's no biggie! And this is coming from the Queen of the Wussies. Here is what I do:

I heat the shot to BODY temperature. I got this tip from a Copaxone nurse. It really does lessen the stinging. To warm to body temp, I just stick the syringe under my arm for about 5 minutes.

I personally use *and love* the auto injector. I had to play around with the settings to get it just right, as I'm sure you will too (if you end up using it). I found that the deeper the depth setting, the less problems I had with lumps and bumps and irritation. For my weight, the Shared Solutions nurses suggested a 6 or an 8, but I have found that turning it up to a 10 or a 12 gives me much less problems. The initial poke hurts a bit more at that depth, but the trade off it worth it to me. So don't be afraid to play around until you fine tune it for you.

As for the shortness of breath, chest tightening, etc....I was really worried about this too, but in almost 5 months of taking these shots I have never once experienced this.

Hope any of this was helpful! Best of luck to you!
~Niki

Kimber
Veteran Member


Date Joined Jun 2005
Total Posts : 1852
   Posted 6/23/2007 9:51 AM (GMT -6)   
Hi Mystery Reader,
 
    You will do just fine!!  As the other ladies have said once you get into the swing of things it's not as bad as you think.  The biggest thing is letting it warm up to room temperature, injecting it cold will sting.  Some of the ladies put in under their arm, I just take it out of the fridge about 15 minutes beforehand.  The autoinjector is very nice but make sure the nurse teaches you to inject manually too.  You may have to play with the depth setting to determine which is best for you, just start out with whatever the nurse says and go from there.  Shared Solutions is pretty good about answering questions if you call them, so don't be shy about that if you have any. 
 
    As far as the flushing, shortness of breath, heart palpatations, my husband has been on Copaxone close to seven years now and has had that happen I believe three times.  Each time it went away in about 15 minutes after injection.  Good luck and let us know how it goes!
 
Kimber
 
Co-moderator for Multiple Sclerosis
 
Allow Healing Well to continue to help others, clink link for details

Disfan74
Regular Member


Date Joined Oct 2006
Total Posts : 20
   Posted 6/25/2007 11:11 AM (GMT -6)   

 

 

Hi there,

I also have only been on copaxoneand really like it because the side efects are very minimal it does not affect me to be able to put in 8 hrs of work with no problems.

I started using the shots manually and a few months later switched to the AJ.  It works great.  I have mine set to 8 for all areas.  Pinches more in the arms that's it.

I am one of the few that get the worse end of the site reactions.  I have never got shortness of breath but... (it's ok_) after my shot once in a month or two I hit a vein.  (All of this is over in a matter of maybe 2 minutes) Injecting into the vein causes me to 1) feel like someone punched me right in the abdomen, 2) then I get heat travelling up my toso to my head 3) my mouth tastes coppery, and hearing fades out-- worse I feel like I might passout.  I just don't panic, sit down and pay attention to my breathing and try to relax.

I have learned to deal with this reaction, because I don't want to switch to the other ABC drugs and feel like I'm sick all of the time.

What I do now when this happens.  I basically get the blood flowing faster working the med though the system faster, by running in place, or any aerobic action to work up the heart quicker for a very short time.  I still feel some of the symptoms but it goes through a lot quicker.  :)  It really only lasts about a minute and then I am A OK :). 

However the first few times this happend I immediately notified my Neuro so she is aware of the reaction. 

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, August 23, 2017 2:22 AM (GMT -6)
There are a total of 2,858,747 posts in 313,685 threads.
View Active Threads


Who's Online
This forum has 155271 registered members. Please welcome our newest member, Mona Wickenburg.
442 Guest(s), 4 Registered Member(s) are currently online.  Details
mpost, MariaS74, fiddlecanoe, kellyinCali


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer